Aminoglycoside Antibiotic and anesthesia - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-01-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 26
Threads: 10
Thanked 88 Times in 24 Posts
Reputation: 98
Anesthesiology Aminoglycoside Antibiotic and anesthesia

An adult patient is being treated with a parenteral aminoglycoside for a serious Pseudomonas aeruginosa infection. He requires immediate surgery. He is premedicated with midazolam. A dose of succinylcholine is given for intubation, with skeletal muscle paralysis maintain during surgery with nitrous oxide, isofluorane, and the oxygen. Which of the following is the most likely outcome of having the aminoglycoside "on board" in the perioperative setting along with all these drugs?

A. Acute hepatotoxicity from aminoglycoside-isoflurane interaction.
B. Antagonism of midazolam's amnestic and sedative effects.
C. Enhanced aminoglycoside toxicity to the host cell.
D. Increased or prolonged response to neuromuscular blocker.
E. Reduced risk of catecholamine-induced cardiac arrhythmia.
Reply With Quote Quick reply to this message
The above post was thanked by:
aktorque (03-02-2011), drgabroomunda (08-11-2011), mle2resident (03-02-2011), Mondoshawan (03-01-2011), thensg300 (01-08-2016), usluipek (08-10-2011)



  #2  
Old 03-02-2011
mle2resident's Avatar
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 252
Threads: 51
Thanked 187 Times in 94 Posts
Reputation: 197
Default

D is the answer. Use of aminoglycosides and general anesthetics can cause prolonged NM blockade and cause resp depression.
Reply With Quote Quick reply to this message
The above post was thanked by:
aktorque (03-02-2011), Mondoshawan (03-02-2011)
  #3  
Old 03-02-2011
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 487
Threads: 95
Thanked 1,466 Times in 358 Posts
Reputation: 1476
Arrow

Yes the ans is D) Increased or prolonged response to neuromuscular blocker.

According to this..

"The toxicities of aminoglycosides include nephrotoxicity, ototoxicity (vestibular and auditory) and, rarely, neuromuscular blockade and hypersensitivity reactions. Nephrotoxicity receives the most attention, perhaps because of easier documentation of reduced renal function, but it is usually reversible."

http://www.aafp.org/afp/981115ap/gonzalez.html
Reply With Quote Quick reply to this message
The above post was thanked by:
Mondoshawan (03-02-2011)
 
  #4  
Old 08-10-2011
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 2
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

Quote:
Originally Posted by Taiyakikung View Post
An adult patient is being treated with a parenteral aminoglycoside for a serious Pseudomonas aeruginosa infection. He requires immediate surgery. He is premedicated with midazolam. A dose of succinylcholine is given for intubation, with skeletal muscle paralysis maintain during surgery with nitrous oxide, isofluorane, and the oxygen. Which of the following is the most likely outcome of having the aminoglycoside "on board" in the perioperative setting along with all these drugs?

A. Acute hepatotoxicity from aminoglycoside-isoflurane interaction.
B. Antagonism of midazolam's amnestic and sedative effects.
C. Enhanced aminoglycoside toxicity to the host cell.
D. Increased or prolonged response to neuromuscular blocker.
E. Reduced risk of catecholamine-induced cardiac arrhythmia.
My opinion - C. Enhanced aminoglycoside toxicity to the host cell.

Based on the article - Antibiotics for Aminoglycosides
Reply With Quote Quick reply to this message
  #5  
Old 08-10-2011
USMLE Forums Veteran
 
Steps History: ---
Posts: 254
Threads: 21
Thanked 43 Times in 39 Posts
Reputation: 53
Default

i'll go with d. its a rare effect.
Reply With Quote Quick reply to this message
  #6  
Old 08-10-2011
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 2
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

I agree with you!
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Spinal Anesthesia Agents Mnemonic usmleguy USMLE Step 2 CK Mnemonics 0 11-27-2010 04:13 AM
When to give the antibiotic in meningitis? Sabio USMLE Step 2 CK Forum 4 09-17-2010 08:24 AM
Which antibiotic for this infected burn? doctorF USMLE Step 1 Forum 6 07-15-2010 04:56 PM
appropriate antibiotic? sam01 USMLE Step 1 Forum 9 05-01-2010 11:11 AM
Which factor deficiency after antibiotic courses? HouseWannabe USMLE Step 1 Forum 9 04-21-2010 09:21 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)